North Carolina, 2016

Damaging Winds in North Carolina, July 15, 2016

July 15, 2016 · NWS RNK · 6 events in 3 counties and zones

An upper level disturbance moved across the area during the afternoon and evening ahead of an approaching cold front. Strong daytime heating ahead of the cold front allowed afternoon temperatures to range from the mid to upper 80s across the mountains, and reach the lower to mid 90s east of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance moved across the area during the afternoon and evening ahead of an approaching cold front. Strong daytime heating ahead of the cold front allowed afternoon temperatures to range from the mid to upper 80s across the mountains, and reach the lower to mid 90s east of the Blue Ridge. Strong heating allowed for downdraft CAPE values to again exceed 1000 J/Kg east of the Blue Ridge and south of Highway 460.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 2:56 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 15, 2:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Fri Jul 15 2016

.SYNOPSIS...
A cold front extends from the eastern Great Lakes into the middle
Mississippi Valley, bisecting the Ohio Valley. This front will
move east to the New England Coast tonight, trailing southwest
across West Virginia into Kentucky. The front is expected to stall
across the Mid-Atlantic Region Saturday, gradually dissipating over
the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 345 PM EDT Friday...

A cold front extends from the eastern Great Lakes into the middle
Mississippi Valley along a SYR-CMH-EVV line, generally bisecting
the Ohio Valley. An upper level trough associated with the leading
edge of this surface boundary will aid in the development of
showers and thunderstorms along the front this evening, westerly
steering winds bringing this activity into WV during the late
the evening. Elsewhere, an old MCV (Mesoscale Convective Vortex)
left over from yesterdays activity was passing over the southern
appalachians, the vort axis extending north along the spine of the
Blue Ridge into our central CWA. This mid/upper level spin in the
atmosphere in addition to convergence along the lee side of the
Appalachians is resulting in showers/storms along and east of the
Blue Ridge and across the NC/SC Piedmont. Meso models indicate the
greatest coverage will be from the the VA Blue Ridge southwest of
Roanoke into the NC Mountains during the late afternoon,
spreading east into the piedmont of NC and VA/NC border counties
for the this evening.

Through sunset will maintain 50-70 percent likelihood of
showers/storms mainly along and south of highway 58 into NC.
Elsewhere, coverage will be isolated. For the overnight, will
increase the threat for showers/storms across our WV counties
where activity along front will make inroads from KY/OH associated
with the surface cold front. Aside from this threat overall
opportunity for showers and storms will decrease with loss of
daytime heating.

By early Saturday the surface cold front is expected to reach the
New England coast, then trail southwest into the Virginias, the
south end of the front lagging as the upper level support remains
north. Models suggest the front will be somewhere along the I-64
corridor by the time we reach peak heating on Saturday, with
combination of frontal lift, and convergence along the Blue Ridge
resulting in scattered to numerous showers across the area
Saturday afternoon. As has been the case the last several days,
both high CAPE and high DCAPE will contribute to strong storms
with potential for isolated microbursts...weak shear limiting a
greater severe threat. Pulse storms in addition to multicell
clusters will be the primary storm mode.

Temperatures through Saturday will remain at or slightly above
the seasonal norm with highs in the 80s to lower 90s and lows in
the upper 60s to around 70.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...

A cold front will make slow progress through the southern portion of
the region Saturday night an continues its slow progression south of
the area Sunday. Expect gradually decreasing chances of showers and
storms saturday night from northwest to southeast. By Sunday
morning, no precipitation is expected with this features. However,
by the afternoon, isolated to scattered showers and storms return to
the forecast as the western extent of the front buckles north again.
Any activity is expected to wane through the evening and early
overnight period with the loss of daytime heating.

Monday into Monday night, a cold front will approach the region
through the Ohio Valley. Precipitation chances will increase by
Monday afternoon in the progressively unstable air in advance of the
front. The front is expected to move into and through much of the
area by late Monday night. Anticipate increasing chances of showers
and storms from northwest to southeast.

Late night and early morning fog will be likely for much of the area
during this time frame thanks to light winds and plenty of residual
boundary layer moisture.

Temperatures during this portion of the forecast will trend warmer
and average about five degrees above normal by Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 PM EDT Friday...

A cold front will continue to make progress through and then south
of the area, but not quick progress. Expect showers and storms in
association with this feature through at least Wednesday, with the
greatest coverage of precipitation on Tuesday. Temperatures will
continue to average around five degrees above normal.

Thursday into Friday high pressure is expected to build into the
area. Anticipate little or no precipitation and cooler temperatures
at readings around or slightly above normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Friday...

Through sunset, models indicate the main thunderstorm threats to
be along a cold front along the Ohio River, and from the VA/NC
border southward into the Carolinas. Except for Danville, did not
place any mention of thunder in the TAFS.

The storms over the carolinas will diminish with loss of daytime
heating. Showers will linger along the front in the Ohio Valley.
This front is expected to slowly move east overnight and will be
becoming aligned east-west across VA/WV Saturday. This front will
then become the focus for scattered to numerous showers/storms
Saturday afternoon.

With the exception for brief MVFR conditions for fog in some of
the river valleys tonight, conditions are expected to be primarily
VFR through the 24 hour TAF period.

Extended aviation discussion...

The front is expected to wash out over the Mid-Atlantic Region
this weekend with no significant airmass change. Aside from a
daily threat for afternoon and evening thunderstorms, flight
conditions are expected to be primarily VFR from Sunday through
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jul 15, 2:53 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EDT FRI JUL 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
353 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS TODAY COULD BECOME STRONG TO SEVERE. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT. LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE AROUND SATURDAY. A FEW OF THE STORMS COULD
CONTAIN LOCALLY DAMAGING WINDS.

LOCALIZED FLOODING MAY ALSO OCCUR SATURDAY.

FOR SUNDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 9:02 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 ENE MARTINSVILLE CITY 36.69N 79.84W
07/14/2016                   HENRY              VA   911 CALL CENTER

            THUNDERSTORM WINDS BROUGHT DOWN AT LEAST TWO TREES ACROSS
            58 BYPASS ON THE NE SIDE OF MARTINSVILLE.

&&

JMORROW
Special weather statement, Jul 15, 1:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI JUL 15 2016

NCZ002-003-VAZ015-016-032-151930-
ALLEGHANY-SURRY-CARROLL-GRAYSON-PATRICK-
230 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SURRY AND EASTERN
ALLEGHANY COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
PATRICK...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS OVER ENNICE...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
ENNICE...
AND BOTTOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3639 8104 3641 8104 3641 8105 3656 8111
      3671 8069 3655 8044 3638 8103
TIME...MOT...LOC 1829Z 247DEG 13KT 3652 8101

AS
Special weather statement, Jul 15, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI JUL 15 2016

NCZ003-004-152045-
SURRY-STOKES-
354 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY AND STOKES
COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER WESTFIELD...MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
DANBURY...
SANDY RIDGE...
AND FRANCISCO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3640 8059 3655 8056 3654 8003 3626 8004
      3626 8005
TIME...MOT...LOC 1954Z 274DEG 32KT 3648 8046

AS

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 15, 3:00 PM EST
Where
Surry County, 1.23 mi ESE of Woodville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.493, -80.459

At least a dozen trees were blown down by thunderstorm winds near the intersection of Westfield and Albion Roads.

Thunderstorm Wind, Stokes

When
July 15, 3:03 PM EST
Where
Stokes County, 2.6 mi S of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.492, -80.433

Multiple trees were blown down by thunderstorm winds in the area of Asbury and Locust Grove Roads.

Thunderstorm Wind, Stokes

When
July 15, 3:07 PM EST to 3:15 PM EST
Where
Stokes County, 1.06 mi SW of Francisco to 1.02 mi ENE of Francisco
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.489, -80.383

At least seventy trees, numerous tree limbs and several power lines were blown down by thunderstorm winds. A tin outbuilding was rolled over along Horseshoe Road. Several shingles were blown off a roof along the 1300 block of Francis Road.

Thunderstorm Wind, Rockingham

When
July 15, 4:12 PM EST
Where
Rockingham County, 0.69 mi S of Mayodan Mayo Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.390, -79.980

Several trees and power lines were blown down by thunderstorm winds around Madison.

Thunderstorm Wind, Rockingham

When
July 15, 4:12 PM EST
Where
Rockingham County, 0.75 mi SSE of Mayodan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.410, -79.966

Several trees and power lines were blown down by thunderstorm winds across the community of Mayodan.

Thunderstorm Wind, Rockingham

When
July 15, 4:54 PM EST
Where
Rockingham County, 1.6 mi NW of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.344, -79.653

Several trees and power lines were blown down by thunderstorm winds in Reidsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651018, 651019, 651021, 651022, 651023, 651025.